Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

Cold Turkey from Venlafaxine to Fluoxetine ?

I have been on Venlafxine for about a year and a half.  My dosages have ranged from 75-125.  My shrink has decided to take me off Venlafixine and go back on Fluoxetine. I used to take Fluoxine for 20 something years but went into a BIG depression about 1.5 years ago so I was switched to Venlafaxine. The reasons I am being switched to way too long to type here but this is my question ....
My shrink told me to stop the Venlafaxine one day and start Fluoxetine 20mg the next day.  Shrink said there would be NO side effects.
How can this be? I know Fluoxetine takes time to build in systems and Venlafaxine goes out of your body quickly.  Wont I have withdrawals and then start to feel bad as the Fluoxetine builds up in my system?   Today is day 2 am I'm feeling shaky and weak and just awful.
Any thoughts or advice on how I was switched from 1 med to another -
Thank you
4 Responses
1110049 tn?1409402144
Venlafaxine is a very difficult drug to withdraw from without feeling bad.  I was on 150mg a day for years, and it took me months to withdraw.  I know you have only been on it for a year, but I think you will still get  withdrawals.  It must be withdrawn from very slowly, and by small increments.  I am surprised your doctor did not tell you this.  This is a devil of a drug to stop.

What you are experiencing now is withdrawals.  As you have stopped, I suppose you feel you cannot go back on and withdraw slowly.  Hopefully going onto the other anti depressant will help, but of course, that could also make you feel shaky when you first go onto it.  The withdrawals may last a time, and you will not know exactly what is causing you to feel as you do, withdrawal from one drug, starting on another, or a combination of both.
You will find a lot of posts here about withdrawing from Venlafaxine.

I wish you had got better advice from the psychiatrist about this.  

Avatar universal
Thank you for your response.  My shrink told me that what i read on the internet is not true and I wouldn't have any withdrawals.  I feel like crap right now.  
Avatar universal
It's on the label, for God's sake.  It has a black box warning about quitting abruptly, as do all these meds, but that med is one of the worst.  The only safe way to quit this drug, or any drug but especially this one, is to taper off slowly until you're off it successfully and then start a new drug.  You need a new shrink.  Sorry to be blunt like this, but don't expect that just because some has a degree they have any idea what they're doing -- you have to quiz them to find out.  I'd go back on the Venlaxafine and off the Prozac, if it were me knowing what I know now, and taper off as slowly as you need to before switching, just to be safe.  I'd also tell your shrink he or she needs an education.
Avatar universal
Your psychiatrist should have lowered your dose of Effexor, and I know this isn't popular, but start the Prozac a few days before going off the effexor completely.  Or added Clonidine with the Prozac.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.